Minnesota, 2008

Damaging Wind in Minnesota, July 13, 2008

July 13, 2008 · NWS DLH · 1 event in 1 county or zone

Isolated thunderstorms developed over north central Minnesota as a disturbance passed through the area. At least one storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Isolated thunderstorms developed over north central Minnesota as a disturbance passed through the area. At least one storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 13, 7:16 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 13, 7:16 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
816 PM CDT SUN JUL 13 2008

.UPDATE...
WE KEPT NORTHWEST WINDS GOING A LITTLE LONGER BUT ALLOWED THE
SMALL CRAFT ADVISORY TO LAPSE. WE ALSO EMPHASIZED AFTERNOON
THUNDERSTORMS A LITTLE BIT MORE MONDAY AFTERNOON.

&&

.DISCUSSION...
PRIND ONSET OF ONSHORE WINDS WILL BEGIN AS EARLY AS MONDAY
AFTERNOON...SUBSTANTIALLY COOLING AREAS ALONG LAKE SUPERIOR AND
ESPECIALLY DULUTH AND THE NORTH SHORE. THE RIDGE WILL PASS QUICKLY
OVER THE AREA LATE TONIGHT TO EARLY MONDAY MORNING. THE RETURN
SOUTHWEST FLOW WILL CONTINUE TO BACK EXCESSIVELY NEAR THE WATER AS
A WARM FRONT TRIES TO SET UP WEDNESDAY AFTERNOON. SUBSTANTIAL
NEARSHORE BACKING OF THE WINDS WILL CONTINUE ALL THE WAY AROUND TO
THE NORTHEAST...A TOTAL OF AT LEAST 270 DEGREES OF BACKING AS
PRESSURES FALL TO THE WEST AND WARM ADVECTION JUST TO THE SOUTH OF
OUR AREA GREATLY OUTPACES ANY WARM ADVECTION IN OUR AREA AT ALL
LEVELS. THE ADVECTION WILL CHANGE SIGN OVER AND AROUND LAKE
SUPERIOR AS HIGH PRESSURE BUILDS EASTWARD INTO ONTARIO LATE MONDAY
NIGHT AND EARLY TUESDAY. PRIND THE STORM TRACK WILL REMAIN SOUTH
OF OUR AREA...WITH PERIODIC SHORT WAVES AND SHOTS OF COLD
ADVECTION NORTH OF THE CANADIAN BORDER TUESDAY RIGHT THROUGH THE
WEEK THROUGH THE COMING WEEKEND AND BEYOND...IMPLYING A PERSISTENT
CHILLY ONSHORE FLOW FOR SEVERAL DAYS. SUMMERLIKE HEAT WILL BE
CONFINED TO SOUTH OF DULUTH AND WEST OF THE IRON RANGE.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUL 13 2008/

DISCUSSION...SHORT TERM FOCUS IS ON THUNDERSTORM CHANCES MONDAY
AND TUESDAY...LONGER TERM ON MCS POTENTIAL. BUT FIRST...WHAT IS
LEFT OF THE DEPARTING SYSTEM CONTINUES TO AFFECT THE FA AS LAST IN
SERIES OF SHORT WAVES ROTATES INTO THE AREA. SOME SHOWERS
DEVELOPING ACROSS THE MN ARROWHEAD AS SEEN ON KDLH 88D. THIS IS
ALSO IN THE VICINITY OF WEAK SFC TROF. THIS ACTIVITY WILL WIND
DOWN BY EARLY IN THE EVENING WITH SHORT WAVE DEPARTURE/LOSS OF
DIURNAL HEATING/ARRIVAL OF RIDGING. CU FIELD HAS DEVELOPED
ELSEWHERE THIS AFTERNOON WHICH WILL DIMINISH BY SUNDOWN. HAVE HELD
OFF ON THE MENTION OF FOG OVERNIGHT AS MODELS BRINGING IN SOME MID
LEVEL MOISTURE/CLOUDS LATE WHICH SHOULD PRECLUDE DEVELOPMENT.

PLACED A LOW POP OVER KOOCHICHING AND NORTHERN ST. LOUIS COUNTIES
MONDAY MORNING IN RESPONSE TO APPROACH OF SHORT WAVE CURRENTLY
HEADING TOWARDS THE NORTHERN MANITOBA LAKES REGION. MODELS OFFER
DIFFERING SOLUTIONS ON THUNDERSTORMS MONDAY MORNING AND HAVE SIDED
WITH THE GFS/UKMET/CAN GEM GLOBAL...BUT NOT AS FAR SOUTH INITIALLY.
MONDAY AFTERNOON FINDS A WARM FRONT LIFTING NORTHEASTWARD INTO THE
FA. WITH THE SHORT WAVE SLIDING SE ALONG THE FRONT...HAVE POPS
LINED UP NE OF THE WARM FRONT WHERE SFC MOISTURE CONVERGENCE
WILL BE MAXIMIZED.

THE WARM FRONT WILL ATTEMPT TO MOVE FURTHER NE MONDAY NIGHT.
MEANWHILE...EMBEDDED SMALL SHORT WAVES IN THE FAST FLOW ALOFT WILL
RIDE ALONG THE SFC WARM FRONT. HAVE POPS IN WHERE ANTICIPATE THE
FRONT TO BE LOCATED. QUASI-ZONAL FLOW WILL KEEP THE FAST MOVING
SHORT WAVES ZIPPING THROUGH THE FA. ANOTHER ROUND OF STORMS POSSIBLE
TUESDAY AFTERNOON AND NIGHT.

WEDNESDAY BRINGS A MORE ROBUST EVENT WHEN A MORE SIGNIFICANT WAVE
CROSSES THE AREA. PWATS ON THE RISE INTO THE 1.25 TO 1.5 INCH RANGE.
WARM FRONT APPEARS TO BE STATIONARY ACROSS SOUTHERN MINNESOTA WHICH
WOULD KEEP THE FA IN PRIME REGION FOR STORMS. MCS MAY DEVELOP IN THE
EVENING WITH THE ARRIVAL OF H85 LLJ. POTENTIAL FOR STRONG STORMS
WITH HEAVY RAIN PERSISTS INTO FRIDAY AS SOUTHERN MN FRONT REMAINS
HUNG UP AND WAVES PROPAGATE THROUGH THE FA.

AVIATION...BKN-OVC CONDS WILL CONTINUE THIS EVENING ACROSS THE
ARROWHEAD AND NORTHERN WI DUE TO A DEPARTING LOW PRESSURE
SYSTEM...WHILE DRIER AIR PUSHES IN FROM THE WEST. HIGH PRESSURE
WILL SETTLE ACROSS THE NORTHLAND TONIGHT...WITH WINDS DIMINISHING
CONSIDERABLY WITH THE LOSS OF DAYTIME HEATING. MAINLY VFR
CONDITIONS ARE EXPECTED OVERNIGHT...WITH THE EXCEPTIONS BEING
LINGERING MVFR CIGS ACROSS THE TIP OF THE ARROWHEAD AND NORTHERN
WI...AND PATCHY RADIATIONAL FOG ELSEWHERE IN LOCATIONS WITH CLEAR
SKIES AND LIGHT WINDS. LATE TONIGHT INTO MONDAY MORNING...MID
LEVEL CLOUDS WILL INCREASE FROM WEST TO EAST AS A WARM FRONT MOVES
INTO THE AREA. THIS FRONT WILL BE THE FOCUS FOR -TSRA LATE MONDAY
MORNING THROUGH MONDAY EVENING.

&&

POINT TEMPS/POPS...
DLH  46  77  56  72 /  10  20  30  20
INL  43  77  52  83 /  10  30  30  20
BRD  50  83  60  87 /   0  10  10  10
HYR  45  82  57  88 /  10  10  10  20
ASX  47  77  56  78 /  10  20  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/KD
Hazardous weather outlook, Jul 13, 3:10 AM CST, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT SUN JUL 13 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
410 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE OVER FAR NORTHERN MINNESOTA MONDAY
AFTERNOON...THEN OVER MUCH OF THE NORTHLAND MONDAY NIGHT AND
TUESDAY. SOME OF THE STORMS MONDAY NIGHT AND TUESDAY MAY BE SEVERE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-141030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
410 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE OVER LAKE SUPERIOR...CREATING HAZARDOUS
CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN EFFECT
THROUGH THE AFTERNOON. SEE THE LATEST NEAR SHORE MARINE FORECAST
FOR MORE DETAILS. A GALE WARNING IS ALSO IN EFFECT FOR WESTERN
LAKE SUPERIOR THROUGH 10 AM THIS MORNING. SEE THE LATEST OPEN
WATERS FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE OVER FAR NORTHERN MINNESOTA MONDAY
AFTERNOON...THEN OVER MUCH OF THE NORTHLAND MONDAY NIGHT AND
TUESDAY. SOME OF THE STORMS MONDAY NIGHT AND TUESDAY MAY BE SEVERE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
July 13, 8:26 PM CST
Where
Itasca County, 3 mi S of Marble
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.277, -93.300

Spruce trees were blown down onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128581.